Quantcast

FDA Warning Risk Of Health Problems Associated With Antibiotic Zithromax

March 13, 2013
Image Credit: Garsya / Shutterstock

redOrbit Staff & Wire Reports – Your Universe Online

A commonly-prescribed antibiotic could trigger potentially fatal irregular heart rhythms in some patients, officials from the US Food and Drug Administration (FDA) warned on Tuesday.

Azithromycin, which is commonly sold as Zithromax or Zmax and is sometimes referred to as a “Z-Pack,” could cause the condition in patients who have an elevated risk of developing cardiovascular problems, reports Deborah Kotz of the Boston Globe.

Among those at risk are people with low blood potassium or magnesium levels, those with slower than normal heart rates, and those who use certain types of medications to treat abnormal heart rhythms (also known as arrhythmias), she added.

In addition, patients with existing QT interval prolongation (a disorder involving the heart´s electrical cycles) or a rare variety of ventricular tachycardia known as torsades de pointes are warned to be particularly cautious about using azithromycin, the FDA advised.

“Health care professionals should consider the risk of fatal heart rhythms with azithromycin when considering treatment options for patients who are already at risk for cardiovascular events,” the US health agency said in a statement Tuesday.

“FDA notes that the potential risk of QT prolongation with azithromycin should be placed in appropriate context when choosing an antibacterial drug: Alternative drugs in the macrolide class, or non-macrolides such as the fluoroquinolones, also have the potential for QT prolongation or other significant side effects that should be considered when choosing an antibacterial drug,” they added.

According to CBS News, the advisory was issued based on both a May 2012 study and additional research conducted by Pfizer, the pharmaceutical company that manufactures the antibiotic, which assessed the potential to cause abnormalities in the heart´s electrical activity.

The first study, which was commissioned by the National Heart, Lung and Blood Institute and published in the New England Journal of Medicine, found that there would be an additional 47 heart-related deaths per one million courses of treatment with five days of the drug versus 10 days for amoxicillin, ciprofloxacin or other antibiotics.

An estimated 40 million Americans received outpatient prescriptions for azithromycin in 2011, according to FDA statistics. The drug is typically used to treat bacterial infections such as pneumonia and bronchitis, and has also been approved to treat acute bacterial exacerbations of chronic obstructive pulmonary disease (COPD), tonsillitis and some skin infections.

Despite issuing the safety announcement, the FDA is advising anyone taking the antibiotic to continue doing so, and not to discontinue use of the drug without first consulting with health care professionals. However, anyone experiencing an irregular heartbeat, shortness of breath, dizziness, or fainting while taking azithromycin should seek immediate care, agency officials added.


Source: redOrbit Staff & Wire Reports - Your Universe Online



comments powered by Disqus